BMJ Case Reports 2014; doi:10.1136/bcr-2013-202039

Fatal hypertriglyceridaemia, acute pancreatitis and diabetic ketoacidosis possibly induced by quetiapine

  1. Kristian Roerbaek Madsen
  1. Multidisciplinary Intensive Care, Odense University Hospital, Odense, Denmark
  1. Correspondence to Dr Kristian Roerbaek Madsen, kristian.roerbaek.madsen{at}, krmadsen1975{at}


A 27-year-old man treated with quetiapine for anxiety disorder developed hypertriglyceridaemia-induced acute pancreatitis and diabetic ketoacidosis. He was otherwise physically healthy with no family history of hyperlipidaemia. Despite aggressive intensive therapy he died of multiorgan failure within 36 h from initial presentation. While second-generation antipsychotics are well known to be causally linked to diabetes and hyperlipidaemia, this is to my knowledge the first-described case of a fatal triad of extreme hypertriglyceridaemia, acute pancreatitis and diabetic ketoacidosis possibly induced by quetiapine. Clinicians should be aware of this rare clinical presentation since rapid progression to multiorgan failure can occur. Early supportive therapy should be initiated. Lactescent serum and ketoacidosis in severe acute pancreatitis should not be overlooked—initiate insulin therapy and possibly plasmapheresis in case of extreme hypertriglyceridaemia.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article